Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 232, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2009, 4:32 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2009, 4:32 PM MDT (22:32 UTC)
- Expired
- Aug 18, 2009, 5:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:00 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:00 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 18, 2:00 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT TUE AUG 18 2009 .SHORT TERM... (TONIGHT - FRIDAY) 200 PM MDT TUE AUG 18 2009 WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED SHORTWAVE TROUGH MOVING ACROSS CENTRAL COLORADO. AT THE SURFACE...HIGH PRESSURE OVER NORTHWEST OKLAHOMA WAS RESULTING IN A BROAD SOUTHERLY FLOW INTO THE HIGH PLAINS. BEST MOISTURE REMAINS TO THE SOUTH OF A LAMAR COLORADO TO DODGE CITY LINE...THOUGH IT WILL MAKE SOME NORTHWARD PROGRESS THROUGH THE AFTERNOON. AS SHORTWAVE EJECTS THIS EVENING...EXPECT MCS TO DEVELOP IN CENTRAL/SOUTHERN COLORADO AND MOVE EAST INTO CENTRAL/SOUTHERN KANSAS. BEST CHANCES FOR THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 70 WITH EVEN BETTER CHANCES SOUTH OF HIGHWAY 96. ELSEWHERE...THERE IS SOME WEAK WAA/ISENTROPIC LIFT FORECAST SO EXPECT MORE SCATTERED COVERAGE. MOST OF THE ACTIVITY WILL BE SOUTH OF THE CWA BY 06Z...ENDING BY 12Z. NORTHWEST FLOW ALOFT WILL DEVELOP BEHIND THE TROUGH AXIS ON WEDNESDAY. EXPECT A MOSTLY SUNNY DAY WITH TEMPERATURES SLIGHTLY BELOW NORMAL. NEXT SHORTWAVE WILL APPROACH AFTER 00Z...ACCOMPANIED BY SURFACE COLD FRONT WHICH WILL SWEEP THROUGH WEDNESDAY NIGHT. FAIRLY STRONG SYNOPTIC SCALE FORCING WILL ACCOMPANY THE SHORTWAVE BETWEEN 06Z AND 12Z...AND ADDED SOME SLIGHT/LOW CHANCE POPS IN NORTHERN HALF OF CWA TO ACCOUNT FOR THIS. THERE IS A SLIGHT CHANCE FOR LINGERING MORNING SHOWERS/THUNDER ON THURSDAY AS SHORTWAVE CONTINUES TO ADVANCE SOUTHEAST. ONCE THOSE END...UPPER HEIGHTS WILL BE ON THE RISE AND SUNNY SKIES EXPECTED BY THE AFTERNOON. FRIDAY WILL BE WARM AND SUNNY AS RIDGE CENTERED NEAR THE FOUR CORNERS EXERTS ITS INFLUENCE ACROSS THE ROCKIES. .LONG TERM... (SATURDAY - TUESDAY) 200 PM MDT TUE AUG 18 2009 STRONG UPPER RIDGE WILL DOMINATE THIS PERIOD. EXTENDED MODEL SOLUTIONS IN GOOD AGREEMENT THAT A 595DAM RIDGE WILL BE CENTERED OVER THE CENTRAL ROCKIES/HIGH PLAINS NEXT WEEKEND. THE RIDGE DOES GET FLATTENED A BIT EARLY NEXT WEEK AS A SHORTWAVE TROUGH RIDES OVER THE TOP...POSSIBLY OPENING THE WAY FOR A BACKDOOR FRONT LATE IN THE PERIOD. THE OFFICIAL FORECAST WILL SHOW ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS THROUGH DAY 6...THEN SLIGHT CHANCE POPS AND A TOUCH COOLER ON DAY 7. 024 && .AVIATION... 508 AM MDT TUE AUG 18 2009 FOR THE 12Z TAFS...VFR CONDITIONS WILL PREVAIL AT KMCK AND KGLD THROUGH 12Z WED. THUNDERSTORMS ARE POSSIBLE AT BOTH LOCATIONS THIS AFTERNOON AND EVENING AS A STRONG TROUGH MOVES OUT OF THE ROCKIES. A FEW STORMS MAY BECOME SEVERE NEAR KGLD. DECREASING CLOUDS SHOULD OCCUR AFTER MIDNIGHT AS DYNAMICS MOVE EAST. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 18, 1:40 PM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 140 PM MDT TUE AUG 18 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191830- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 140 PM MDT TUE AUG 18 2009 /240 PM CDT TUE AUG 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EARLY EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO DURING THE AFTERNOON AND SPREAD ACROSS THE REST OF THE AREA IN THE EVENING. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY THREAT WITH THESE STORMS. A BRIEF TORNADO IS ALSO POSSIBLE THROUGH THE EARLY EVENING...MAINLY ALONG AND SOUTH OF A YUMA TO RUSSEL SPRINGS LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THROUGH THE EVENING. JRM
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.